UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstracts for References 10,14,35,37,38

of 'Anaphylaxis: Emergency treatment'

10
TI
Epinephrine and its use in anaphylaxis: current issues.
AU
Simons KJ, Simons FE
SO
Curr Opin Allergy Clin Immunol. 2010;10(4):354.
 
PURPOSE OF REVIEW: Epinephrine is a life-saving medication in the treatment of anaphylaxis, in which it has multiple beneficial pharmacologic effects. Here, we examine the evidence base for its primary role in the treatment of anaphylaxis episodes in community settings.
RECENT FINDINGS: We review the practical pharmacology of epinephrine in anaphylaxis, its intrinsic limitations, and the pros and cons of different routes of administration. We provide a new perspective on the adverse effects of epinephrine, including its cardiac effects. We describe the evidence base for the use of epinephrine in anaphylaxis. We discuss the role of epinephrine auto-injectors for treatment of anaphylaxis in community settings, including identification of patients who need an auto-injector prescription, current use of auto-injectors, and advances in auto-injector design. We list reasons why physicians fail to prescribe epinephrine auto-injectors for patients with anaphylaxis, and reasons why patients fail to self-inject epinephrine in anaphylaxis. We emphasize the primary role of epinephrine in the context of emergency preparedness for anaphylaxis in the community.
SUMMARY: Epinephrine is the medication of choice in the first-aid treatment of anaphylaxis in the community. For ethical reasons, it is not possible to conduct randomized, placebo-controlled trials of epinephrine in anaphylaxis; however, continued efforts are needed towards improving the evidence base for epinephrine injection in this potentially fatal disease.
AD
Faculty of Pharmacy and Department of Pediatrics&Child Health, Faculty of Medicine, University of Manitoba, Winnipeg, Manitoba, Canada.
PMID
14
TI
Adrenaline in the treatment of anaphylaxis: what is the evidence?
AU
McLean-Tooke AP, Bethune CA, Fay AC, Spickett GP
SO
BMJ. 2003;327(7427):1332.
 
AD
Regional Department of Immunology and Allergy, Royal Victoria Infirmary, Newcastle upon Tyne NE1 4LP. andrew.mclean-tooke@nuth.northy.nhs.uk
PMID
35
TI
Confusion about epinephrine dosing leading to iatrogenic overdose: a life-threatening problem with a potential solution.
AU
Kanwar M, Irvin CB, Frank JJ, Weber K, Rosman H
SO
Ann Emerg Med. 2010;55(4):341. Epub 2010 Jan 19.
 
Epinephrine is indicated for various medical emergencies, including cardiac arrest and anaphylaxis, but the dose and route of administration are different for each indication. For anaphylaxis, it is given intramuscularly at a low dose, whereas for cardiac arrest a higher dose is required intravenously. We encountered a patient with suspected anaphylaxis who developed transient severe systolic dysfunction because of inappropriately received cardiac arrest dose, ie, larger dose given as an intravenous push. Three additional patients who experienced potentially lethal cardiac complications after receiving inappropriately higher doses intravenously were also identified. These iatrogenic errors resulted from underlying confusion by physicians about proper dosing of epinephrine for anaphylaxis. The risk of error was amplified by the need for rapid decision making in critically ill anaphylactic patients. An e-mail survey of local hospitals in southeast Michigan revealed that 6 of 7 hospitals did not stock prefilled intramuscular dose syringes for emergency use in anaphylaxis. At our institution, we have introduced prefilled and appropriately labeled intramuscularly dosed epinephrine syringes in crash carts, which are easily distinguished from intravenously dosed epinephrine syringes. In this Concepts article, we describe the clinical problem of inadvertentepinephrine overdose and propose a potential solution. Epinephrine must be clearly packaged and labeled to avoid inappropriate usage and unnecessary, potentially lethal complications in patients with anaphylaxis.
AD
Division of Cardiology, Department of Medicine, St. John Hospital and Medical Center, Detroit, MI, USA.
PMID
37
TI
Epinephrine in anaphylaxis: higher risk of cardiovascular complications and overdose after administration of intravenous bolus epinephrine compared with intramuscular epinephrine.
AU
Campbell RL, Bellolio MF, Knutson BD, Bellamkonda VR, Fedko MG, Nestler DM, Hess EP
SO
J Allergy Clin Immunol Pract. 2015 Jan;3(1):76-80. Epub 2014 Aug 29.
 
BACKGROUND: Epinephrine is the drug of choice for the management of anaphylaxis, and fatal anaphylaxis is associated with delayed epinephrine administration. Data on adverse cardiovascular (CV) complications and epinephrine overdose are limited.
OBJECTIVE: To compare rates of CV adverse events and epinephrine overdoses associated with anaphylaxis management between various routes of epinephrine administration among patients with anaphylaxis in the emergency department.
METHODS: This was an observational cohort study from April 2008 to July 2012. Patients in the emergency department who met diagnostic criteria for anaphylaxis were included. We collected demographics; route of epinephrine administration; trigger; overdose; and adverse CV events, including arrhythmia, cardiac ischemia, stroke, angina, and hypertension.
RESULTS: The study cohort included 573 patients, of whom, 301 (57.6%) received at least 1 dose of epinephrine. A total of 362 doses of epinephrine were administered to 301 patients: 67.7% intramuscular (IM) autoinjector, 19.6% IM injection, 8.3% subcutaneous injection, 3.3% intravenous (IV) bolus, and 1.1% IV continuous infusion. There were 8 CV adverse events and 4 overdoses with 8 different patients. All the overdoses occurred when epinephrine was administered IV bolus. Adverse CV events were associated with 3 of 30 doses of IV bolus epinephrine compared with 4 of 316 doses of IM epinephrine (10% vs 1.3%; odds ratio 8.7 [95% CI, 1.8-40.7], P = .006). Similarly, overdose occurred with 4 of 30 doses of IV bolus epinephrine compared with 0 of 316 doses of IM epinephrine (13.3% vs 0%; odds ratio 61.3 [95% CI, 7.5 to infinity], P<.001).
CONCLUSION: The risk of overdose and adverse CV events is significantly higher with IV bolus epinephrine administration. Analysis of the data supports the safety of IM epinephrine and a need for extreme caution and further education about IV bolus epinephrine in anaphylaxis.
AD
Department of Emergency Medicine, Mayo Clinic, Rochester, Minn. Electronic address: campbell.ronna@mayo.edu.
PMID
38
TI
Epinephrine use in older patients with anaphylaxis: Clinical outcomes and cardiovascular complications.
AU
Kawano T, Scheuermeyer FX, Stenstrom R, Rowe BH, Grafstein E, Grunau B
SO
Resuscitation. 2017;112:53.
 
BACKGROUND: There is little data describing the differences in epinephrine (epi) administration and cardiac complications among older and younger patients with anaphylaxis.
METHODS: This retrospective cohort study was conducted at two urban emergency departments (ED) over a 5 year-period, and included adults who met a pre-specified criteria for anaphylaxis. Patients≥50years of age were defined as "older". Univariate logistic regression was performed to compare the difference in frequency of epi administration between the "older" and "younger" groups. Among those who received epi, the proportion of patients who received doses exceeding the recommended maximum and who had pre-specified cardiovascular complications were compared between the two groups, stratified further by route of administration.
RESULTS: Of 2995 allergy-related visits, 492 met criteria for anaphylaxis, including 122 (24.8%) older patients. Older patients were less likely to receive epi injection (36.1% vs. 60.5%). Ofthose who received epi, older patients were more likely to receive excessive dose of epi (7/44, 15.9% vs 2/225, 0.9%, unadjusted OR 20.7, 95% CI 3.8-211.7). Four (4/44, 9.1%) older patients experienced cardiovascular complications, compared to 1/225 (0.4%) in the younger group (unadjusted OR 22.4, 95% CI 2.1-1129.8). When examining only intra-muscular epinephrine, 1/31 older patients had cardiac complications, compared to 1/186 in the younger group.
CONCLUSION: Older patients with anaphylaxis were less likely to receive epi injection. Intramuscular epi appears safe in this population; however, the use of intravenous epi should be avoided in older patients due to the potential of developing serious cardiac complications.
AD
Department of Emergency Medicine, St. Paul's Hospital, Vancouver, BC, Canada; Department of Emergency Medicine, University of Fukui Hospital, Fukui Prefecture, Japan. Electronic address: Takahisa.Kawano@ubc.ca.
PMID